Format

Send to

Choose Destination
Asian Pac J Cancer Prev. 2016;17(8):4125-9.

Effect of Ginger and Chamomile on Nausea and Vomiting Caused by Chemotherapy in Iranian Women with Breast Cancer.

Author information

1
Department of Nursing, University of Welfare and Rehabilitation Sciences, Tehran, Iran E-mail : safa3n@yahoo.com.

Abstract

BACKGROUND:

Chemotherapy-induced nausea and vomiting (CINV) places a significant burden on the patient. Herbal agents are the most commonly complementary therapies used among the public. This study was done to determine the effect of ginger and chamomile capsules on nausea and vomiting in cases undergoing chemotherapy for breast cancer (BC).

MATERIALS AND METHODS:

In a randomized, double-blind and clinical trial study, 65 women with BC undergoing chemotherapy were referred to Breast Cancer Research Center, Tehran, Iran, between May 2013 to June 2014. Regimen for ginger group for 5 days before and 5 days after chemotherapy was: 2 times a day and 500 mg capsules of powdered ginger root in addition to a routine antiemetic regimen consisting of dexamethasone, metoclopramide and aprepitant (DMA) capsules. Chamomile group similarly was: 2 times a day and 500 mg capsules of Matricaria chamomilla extract in addition to a routine antiemetic regimen consisting of DMA capsules. Control group, routine antiemetic regimen consisting of DMA capsules.

RESULTS:

There were no significant differences between the ginger, chamomile and control groups regarding age. Drugs used for chemotherapy were identical and duration of disease was also matched (1-4 months). Ginger and chamomile were both significantly effective for reducing the frequency of vomiting, there being no significant difference between the ginger and chamomile groups. Moreover, unlike the chamomile, ginger significantly influenced the frequency of nausea.

CONCLUSIONS:

According to the findings of this study, it should be declared that taking ginger capsules (1 g/day) might relieve CINV safely. Nurses dealing directly with cancer patients should be responsible for providing educational programs for patients and their families about how to deal with their drug regimens and associated side effects.

PMID:
27644672
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Asian Pacific Organization for Cancer Prevention
Loading ...
Support Center